Alert archive / Utah / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 101, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Oct 5, 2006, 3:55 PM MDT for Kane County, San Juan County, Utah. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 5, 2006, 3:55 PM MDT (21:55 UTC)
- Expired
- Oct 5, 2006, 4:30 PM MDT
- In force
- 35 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
Counties Kane County, UT, San Juan County, UT
The radar
The Cedar City radar (KICX), 181 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.9 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1405 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KSLC 052156 SVRSLC UTC025-037-052230- /O.NEW.KSLC.SV.W.0101.061005T2155Z-061005T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 355 PM MDT THU OCT 5 2006 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL KANE COUNTY IN UTAH... SOUTHWESTERN SAN JUAN COUNTY IN SOUTHEAST UTAH... * UNTIL 430 PM MDT. * AT 353 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER SOUTHWESTERN SAN JUAN COUNTY...OR ABOUT 55 MILES WEST OF MEXICAN HAT...AND WAS MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... THE EASTERN EDGE OF LAKE POWELL THROUGH 430 PM MDT. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3708 11105 3699 11096 3720 11061 3742 11078 $$ HALL
2 follow-up statements
000 WWUS55 KSLC 052211 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 410 PM MDT THU OCT 5 2006 UTC025-037-052230- /O.CON.KSLC.SV.W.0101.000000T0000Z-061005T2230Z/ SAN JUAN UT-KANE UT- 410 PM MDT THU OCT 5 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR EAST CENTRAL KANE AND SOUTHWESTERN SAN JUAN COUNTIES... AT 402 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER SOUTHWESTERN SAN JUAN COUNTY...OR ABOUT 52 MILES WEST OF MEXICAN HAT OVER LAKE POWELL...MOVING NORTHEAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL SOUTHWESTERN SAN JUAN COUNTY AT 420 PM MDT LAT...LON 3708 11105 3699 11096 3720 11061 3742 11078 $$ TARDY
000 WWUS55 KSLC 052220 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 420 PM MDT THU OCT 5 2006 UTC025-037-052230- /O.EXP.KSLC.SV.W.0101.000000T0000Z-061005T2230Z/ SAN JUAN UT-KANE UT- 420 PM MDT THU OCT 5 2006 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL KANE AND SOUTHWESTERN SAN JUAN COUNTIES EXPIRES AT 430 PM MDT... THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. LAT...LON 3708 11105 3699 11096 3720 11061 3742 11078 $$ HALL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 5, 10:41 AM MDT, 5 hours 14 minutes earlier.
Area forecast discussion, Oct 5, 10:41 AM MDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1041 AM MDT THU OCT 5 2006 .SYNOPSIS...A LARGE STORM OVER CALIFORNIA WILL BRING STRONG AND MOIST SOUTHERLY FLOW TO UTAH THROUGH FRIDAY. THE SYSTEM WILL LIFT ACROSS THE GREAT BASIN FRIDAY AFTERNOON AND EVENING. && .DISCUSSION...SHOWERS AND THUNDERSTORMS ARE DEVELOPING OVER MUCH OF THE STATE AND COVERAGE WILL INCREASE DURING THE DAY. BAND OF PRECIPITATION OVER SOUTHWESTERN UTAH IS TRACKING QUICKLY INTO THE WEST DESERTS. WILL UPDATE TO INCREASE POPS OVER THAT AREA. CLOSED LOW REMAINS CENTERED OFF THE CALIFORNIA COAST THIS MORNING...BUT WILL DRIFT ONSHORE BEGINNING THIS AFTERNOON. AS IT DOES SO...THE JET MAX OVER NEVADA WILL MOVE TO THE EAST...RESULTING IN MORE FAVORABLE DYNAMICS OVER THE AREA TONIGHT AND TOMORROW. AMPLE MOISTURE IS ALREADY IN PLACE...BUT SUBTROPICAL MOISTURE WILL CONTINUE TO STREAM IN TODAY. MODELS FORECAST PRECIPITABLE WATER VALUES AROUND 1 INCH FOR MOST LOCATIONS BY THIS EVENING. WITH THESE INGREDIENTS IN PLACE...HEAVY RAINFALL IS POSSIBLE OVER THE AREA...ESPECIALLY IN EAST CENTRAL AND SOUTHERN UTAH WHERE THE GREATEST MOISTURE IS IN PLACE. FLASH FLOOD WATCH REMAINS IN EFFECT FOR THOSE AREAS UNTIL FRIDAY AFTERNOON. THE LOW CONTINUES MOVING INLAND ON FRIDAY...REACHING THE STATE AS AN OPEN WAVE LATE FRIDAY AFTERNOON. UPPER LEVEL DIVERGENCE WILL BE STRONGEST AT THIS POINT AND COMBINED WITH STRONG SHEAR...SEVERE THUNDERSTORMS ARE POSSIBLE. STORM PREDICTION CENTER HAS PUT MUCH OF UTAH IN A SLIGHT RISK AREA FOR SEVERE THUNDERSTORMS ON FRIDAY IN THE LATEST CONVECTIVE OUTLOOK. AIRMASS DRIES OUT FROM THE SOUTH BEGINNING EARLY SATURDAY AS THE TROUGH EXITS. HOWEVER...MODELS HAVE BEEN CONSISTENT IN PREDICTING THAT A PIECE OF THE TROUGH WILL BREAK AWAY AND CLOSE OFF OVER SOUTHERN CALIFORNIA ON SUNDAY. THIS SOLUTION WOULD RETURN MOISTURE TO SOUTHERN AND CENTRAL UTAH AND COULD RESULT IN MORE WET WEATHER FOR THE SOUTHERN HALF OF THE STATE. && .HYDROLOGY...FLASH FLOOD WATCH CONTINUES THROUGH FRIDAY AFTERNOON. MODELS STILL FORECASTING A LARGE AREA OF 2 TO 4 INCH STORM TOTAL PRECIPITATION OVER SOUTHERN AND EASTERN UTAH. RIVER FORECAST CENTER HYDRO MODELS INDICATING RESPONSE ON EASTERN AND SOUTHERN UTAH RIVERS WITH PEAK FLOW BETWEEN 06Z AND 18Z SATURDAY. SMALLER STREAMS AND WASHES SHOULD SEE RISING WATER BEGINNING THIS EVENING. && .AVIATION...SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS AROUND SLC THIS AFTERNOON...AND WINDS WILL BE ERRATIC IN THE VICINITY OF THUNDERSTORMS. CEILINGS WILL REMAIN VFR...THOUGH WILL OCCASIONALLY DIP BELOW 7000 FT IN SHOWERS. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...FLASH FLOOD WATCH UNTIL 6 PM FRIDAY FOR UTZ010-012-013-017>021. WY...NONE. && TRAPHAGAN/CHENG FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Oct 5, 6:27 AM MDT, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 627 AM MDT THU OCT 5 2006 UTZ001>021-WYZ021-061300- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- CENTRAL AND SOUTHWEST MOUNTAINS-HENRY MOUNTAINS- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-SOUTHWEST WYOMING- 627 AM MDT THU OCT 5 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UTAH... NORTHERN UTAH...SOUTHERN UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT A MOIST SOUTHERLY FLOW WILL BRING RAIN TO MUCH OF UTAH AND SOUTHWEST WYOMING THROUGH TONIGHT. THUNDERSTORMS WILL ALSO BE EMBEDDED IN THE AREAS OF RAINFALL. RAIN MAY BE HEAVY ENOUGH TO CAUSE FLASH FLOODING ON NORMALLY DRY WASHES AND STREAMS OF SOUTHERN AND EASTERN UTAH. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR MUCH OF THE AREA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY LOCAL HEAVY RAIN IS EXPECTED TO CONTINUE THROUGHOUT THE OUTLOOK AREA. THE AIRMASS WILL REMAIN WARM...RESTRICTING ANY SNOWFALL TO THE HIGHEST ELEVATIONS...ABOVE 12000 FEET. ON FRIDAY AFTERNOON THUNDERSTORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. RAIN WILL DECREASE ACROSS THE AREA SATURDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) GIBSON
In the hours before
Local storm report, Oct 5, 2:07 PM MDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
207 PM MDT THU OCT 05 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0151 PM FLASH FLOOD 12 NNW BIG WATER 37.23N 111.75W
10/05/2006 KANE UT PARK/FOREST SRVC
FLOODING ALONG WAHWEAP CREEK. ROADS WASHED OUT.
&&
LCHENGLocal storm report, Oct 5, 3:51 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
351 PM MDT THU OCT 05 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0151 PM FLASH FLOOD 12 NNW BIG WATER 37.23N 111.75W
10/05/2006 KANE UT PARK/FOREST SRVC
FLOODING ALONG WAHWEAP CREEK. ROADS WASHED OUT. WATER 4
FT DEEP IN SOME AREAS.
0335 PM FLASH FLOOD CAPITOL REEF NP 38.28N 111.20W
10/05/2006 WAYNE UT PARK/FOREST SRVC
NOTOM ROAD FLOODED. PEOPLE ARE STRANDED ON THE ROAD.
WATER IS 3 FT DEEP IN SOME AREAS.
&&
LCHENGThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 5, 1:41 PM MDT | Flash Flood Warning | SLC | Garfield, Kane, Wayne | 6 hr |
| Oct 5, 3:31 PM MDT | Severe Thunderstorm Warning | SLC | Kane, San Juan | 29 min |
| Oct 5, 4:21 PM MDT | Severe Thunderstorm Warning | SLC | Kane | 39 min |
| Oct 5, 5:47 PM MDT | Severe Thunderstorm Warning | SLC | San Juan | 28 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.